A class of cancer drugs has been linked to eye infections, the UK’s Medicines and Healthcare Products Regulatory Agency (MHRA) has just announced.
Keratitis and ulcerative keratitis (Corneal Ulceration) have been reported following treatment with epidermal growth factor receptor (EGFR) inhibitors for cancer. EGFR use has resulted in corneal perforation and blindness. Serious cases of keratitis and corneal ulceration have been reported following EGFR inhibitor treatment.
The MHRA have warned patients who present with acute or worsening signs and symptoms of keratitis, that they immediately be referred to an Ophthalmologist. EGFR treatment should be interrupted or discontinued should ulcerative keratitis be diagnosed. Ulcerative Keratitis must be regarded as an Opthalmologic emergency.
EGFR medications are designed to block EGFR protein believed to play a role in cancer cell growth, and promote cell growth in normal epithelial tissues, including the skin.
The cornea is covered with a layer of epithelium which may become damaged when patients are receiving EGFR treatment. Patients with a history of keratitis, ulcerative keratitis or severe dry eye may be at more significant risk for adverse optical reactions when taking EGFR medications. The risk of keratitis and severe keratitis is now considered a class affect for all EGFR inhibitors, and for information for all products in this class has been updated with warnings on this risk.
Acute or worsening signs and symptoms suggestive of keratitis include eye inflammation, increased lacrimation (severe or excessive tearing) light sensitivity, blurred vision, eye pain and/or red eye.